Author(s): Jesse Roman. Published on January 3, 2017.

Enabler or Life Saver?

The overdose reversal medication naloxone, commonly know by its brand name narcan, is becoming a critical tool to help responders combat opioid-related deaths. But is it also emboldening addicts to take greater risks?

BY JESSE ROMAN

WITH OPIATE OVERDOSE deaths at all-time highs across the nation, most states have moved to make the opiate overdose reversal medication naloxone hydrochloride more publically available in hopes of saving lives. The drug can now be purchased without a prescription at pharmacies in at least 14 states, and several states are also freely distributing the drug at community health and treatment centers. As of August, New Hampshire had given out about 5,000 free naloxone kits, paid for with a $500,000 federal grant, according to the governor’s office.

Naloxone, also known by its brand name Narcan, comes in three forms: intramuscular injection, intranasal, and auto-injection. The drug’s costs have generated controversy; the auto-inject version that used to cost $575 for two doses now costs around $3,750, according to Politico, and generic naloxone that a decade ago cost $1.84 per dose can now cost 17 times that.

Making naloxone available to the public has also been controversial. Christopher Hickey, the emergency services director at the fire department in Manchester, New Hampshire, has seen strong evidence that the medication can give addicts a false sense of security and may lead some to take more risks. “We often find Narcan on scene lying next to a dead body because the person was obviously not able to give it to themselves,” he said. “We once revived a girl who had a note card on her that said, ‘If you find me unconscious, administer Narcan, I am a drug addict.’”

Naloxone itself is an enabling drug, Hickey believes. “That is my opinion as a medic,” he said. “It does fantastic in the immediate problem, but it does absolutely nothing in the long term. It just enables you to cheat death that one particular time, but it doesn’t mean that death isn’t going to catch up with you the next time.”

Dr. Seddon Savage, director of the Dartmouth Center on Addiction, Recovery and Education, helped develop New Hampshire’s public naloxone initiative and admits that making the medication more available could instill a false sense of security in some users, prompting them to take higher doses of opioids. “That’s really regrettable, but I think on balance more lives are going to be saved,” she told The Union-Leader newspaper. “I don’t think that having it not available is going to stop people from using heroin.”

The World Health Organization agrees. In 2014, the organization released an extensive report extolling the wisdom of widely distributing naloxone to anyone “likely to witness an opioid overdose,” calling it “a cheap, safe, easy-to-use, life-saving drug” that “should be available for community distribution to people who inject drugs, their peers and their families.”

While naloxone itself is safe to administer and has no known harmful side effects, proper training needs to happen in conjunction with making it available to the public, said Ken Holland, a longtime paramedic in the Boston area and a senior specialist in emergency services at NFPA. That includes firm instructions to call 911, even if the overdose victim is revived and alert, Holland said. “Narcan wears off in 20 minutes to a half hour depending on the amount given and the strength of the opiate the person has taken,” Holland said. “Once that happens they are going to go right back into respiratory arrest. Just because you’ve given them Narcan doesn’t mean they’ll be OK. That’s the education piece for the public, especially the non-medical public.”

The New Hampshire Department of Health and Human Services has hosted a series of “train the trainer” sessions so that providers who distribute naloxone can properly instruct recipients how to administer the medication and what to watch out for.

Even so, Manchester Fire Chief Daniel Goonan said he is “torn” on the issue. “I’m sure there are more overdoses than we realize because there is so much Narcan out there, which is a good thing—people are still alive because of it,” he said. “What worries me is that people may be dying because they don’t understand what Narcan does. There is a half life to it—it wears off and then you die.”

JESSE ROMAN is associate editor at NFPA Journal. Top Photograph: Newscom